New Mexico, 2008

Damaging Winds in New Mexico, June 23 to 24, 2008

June 23 to 24, 2008 · NWS EPZ · 2 events in 2 counties and zones

Low level northeast flow maintained enough moisture for thunderstorm development, while dewpoint depressions were sufficiently large for strong microburst winds and outflows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Low level northeast flow maintained enough moisture for thunderstorm development, while dewpoint depressions were sufficiently large for strong microburst winds and outflows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 23, 12:00 PM MST, 7 hours 56 minutes earlier.

Area forecast discussion, Jun 23, 12:00 PM MST, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
100 PM MDT MON JUN 23 2008

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL REMAINED CENTERED OVER THE BORDERLAND
THROUGH SATURDAY...ALLOWING ABOVE NORMAL TEMPERATURES TO CONTINUE
THROUGH THIS PERIOD. THE ATMOSPHERE WILL REMAIN SOMEWHAT UNSTABLE SO
THE MOUNTAIN AREAS CAN EXPECT TO SEE A FEW AFTERNOON AND EVENING
THUNDERSTORMS INTO SATURDAY. HOWEVER THE HIGH PRESSURE SHOULD
SUPPRESS ACTIVITY FOR THE LOWLANDS. BY SUNDAY AND MONDAY THE HIGH
PRESSURE DRIFTS WEST OF OUR AREA AND ALLOWS NORTHEAST AND EAST FLOW
DO MOVE IN. THIS MAY HELP INCREASE THUNDERSTORM ACTIVITY BY THE
BEGINNING OF NEXT WEEK.

&&

.DISCUSSION...
HIGH PRESSURE ALOFT OVER THE BAJA AND NORTHERN MEXICO WILL RECENTER
OVER NEW MEXICO ON TUESDAY. ALTHOUGH THE AIRMASS WILL CONTINUE TO BE
SLIGHTLY UNSTABLE AND FAIRLY MOIST...EXPECT SUBSIDENCE TO SUPPRESS
MOST THUNDERSTORM ACTIVITY EXCEPT AN OCCASIONAL STORM OVER MOUNTAIN
AREAS. ONE CAVEAT...H5 TEMPS REMAIN RELATIVELY COOL DESPITE THE HIGH
PRESSURE AND SUBSIDENCE SO THIS WILL HAVE TO BE WATCHED OVER THE
NEXT COUPLE OF DAYS. UPPER PATTERN PERSISTS UNTIL THE WEEKEND...WHEN
THE HIGH BEGINS DRIFTING WEST OF NEW MEXICO. THIS WILL ALLOW
INCREASING PWS AND INSTABILITY INTO AREA AS UPPER FLOW BECOMES MORE
NORTHEAST AND POSSIBLY EVEN EAST.

FOR SUNDAY AND BEYOND...BEGAN INCREASING POPS THOUGH NOT INTO
MENTIONABLE CATEGORY YET. ALSO BROUGHT TEMPS DOWN A FEW DEGREES DUE
TO MORE CLOUDS AND HIGHER DEW POINTS. ECMWF HITS THIS SITUATION MUCH
HARDER WITH A TRUER EAST FLOW  AND EVEN AN INVERTED TROUGH INTO THE
CWA SUNDAY MORNING. AGAIN...WE WILL HAVE TO WATCH THIS TO SEE WHICH
SOLUTION BECOMES MORE APPARENT. IF ECMWF SOLUTION PLAYS OUT...AREA
WILL SEE STRONG INCREASE IN THUNDERSTORMS AND FLOODING POTENTIAL FOR
SUNDAY AND BEYOND.

&&

.AVIATION...VALID 24/00Z-25/00Z...
CIRCULATION AROUND UPPER LEVEL RIDGE TO OUR WEST...WILL GENERALLY
STEER THUNDERSTORMS FROM NORTH TO SOUTH ACROSS THE FLYING AREA. LOOK
FOR ISOLD TS BASES 070 KFT AGL MOST AREAS WITH HIGHER FREQUENCY OVER
THE SACRAMENTO MTNS. DRIER AIR WILL BEGIN TO WORK ITS WAY IN FROM
THE WEST WITH THUNDERSTORMS LESS FREQUENT WEST OF THE RIO GRANDE.
ISOLD -TSRA/ ALL AREAS AFT 23/18Z...WITH MVFR VSBYS PSBLE IN SOME
RAIN SHAFTS.

&&

.FIRE WEATHER...
A WEAKENING EASTERLY FLOW WILL CONTINUE TO PROVIDE SOME MOISTURE FOR
TO FUEL THE DEVELOPMENT OF MAINLY ISOLATED SHOWERS AND THUNDERSTORMS
THE NEXT COUPLE OF DAYS. HIGH THE HIGH ALOFT CONTINUES TO BUILD OVER
THE AREA DRIER AND WARMER CONDITIONS WILL OCCUR OVER THE AREA
THROUGH THIS SATURDAY. STORMS WILL BE MAINLY HIGH BASED AND MORE
FREQUENT OVER THE HIGHER TERRAIN WITH LIMITED AMOUNTS OF WETTING
RAIN AND DRY LIGHTNING POSSIBLE. RELATIVE HUMIDITIES ARE EXPECTED TO
FALL INTO THE TEENS MOST AREAS...HOWEVER RED FLAG CONDITIONS ARE NOT
ANTICIPATED AS WINDS WILL LIGHT OR MODERATELY BREEZY AT BEST.
RELATIVE HUMIDITY RECOVERIES BECOMING FAIR TO POOR FOR LOWLAND
EXPANSES AND EXPOSED RIDGELINES...WITH EXCEPTION OF HIGH ELEVATION
VALLEYS WHERE GOOD RECOVERIES ARE ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74 101  75 100  75 /  10  10  10   0   0
SIERRA BLANCA TX        70 100  72  99  71 /  10  10  10   0   0
LAS CRUCES              72 101  73 100  71 /  10  10  10   0   0
ALAMOGORDO              69  99  71  98  70 /  10  10  10  10  10
CLOUDCROFT              48  78  48  77  50 /  20  20  20  20  20
TRUTH OR CONSEQUENCES   66  98  68  97  67 /  10  10  10  10  10
SILVER CITY             57  91  58  90  59 /  20  10  10  10  10
DEMING                  65 101  67  99  67 /  10  10  10   0   0
LORDSBURG               65 102  67 100  66 /  10  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/LUNDEEN
Hazardous weather outlook, Jun 23, 9:45 AM MST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1045 AM MDT MON JUN 23 2008

NMZ022>025-030>032-TXZ055-056-241730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1045 AM MDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED AFTERNOON AND NIGHT TIME THUNDERSTORMS WILL OCCUR. A FEW
OF THE STORMS MAY APPROACH SEVERE CRITERIA WITH LARGER HAIL AND VERY
STRONG OUTFLOW WINDS. BRIEF PERIODS OF HEAVY RAINFALL MAY ALSO OCCUR
WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS OVER MOUNTAINS WILL
CONTINUE TUESDAY AND WEDNESDAY. MAINLY DRY AFTER WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL LAW
ENFORCEMENT.

The radar

The El Paso radar (KEPZ), 105 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luna

When
June 23, 7:56 PM MST
Where
Luna County, Deming Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
32.250, -107.720

Thunderstorm Wind, Dona Ana

When
June 24, 8:40 PM MST
Where
Dona Ana County, 0.39 mi NNW of Strauss
Measured
50 kt (58 mph) measured gust
Reported by
NWS Employee
Coordinates
31.875, -106.703

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121111, 121112.